Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS San Angelo, TX

May 31, 1997Menard County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 31, 1997, 1:36 AM CDT for Menard County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1997, 1:36 AM CDT (06:36 UTC)
Expired
May 31, 1997, 2:35 AM CDT
In force
59 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Menard County, TX

The radar

The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:00 AM CDTThunderstorm Wind 87Ft Mckavett, TXGolfball size hail and 100 mph winds were reported by a cooperative observier near Fort McKavett. The hail broke double-pane windows. The winds damaged three camp buildings along the San Saba River. One building was lifted off of its foundation. The roof o
May 31, 2:33 AM CDTHail 1.75Ft Mckavett, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3508 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.7
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 310636 RRA
SVRSJT
TXC327-310735-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
136 AM CDT SAT MAY 31 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 235 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...MENARD COUNTY
 
AT 132 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A SEVERE
THUNDERSTORM 16 MILES NORTHWEST OF MENARD MOVING SOUTH AT 45 MPH. UP
TO GOLFBALL SIZE HAIL AND WINDS TO 75 MPH ARE POSSIBLE WITH THIS
STORM.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... MENARD. THE
STORM WILL BE MOST SEVERE IN THE WESTERN PORTIONS OF MENARD COUNTY
ALONG HIGHWAY 190. THE STORM SHOULD APPROACH HIGHWAY 190 BETWEEN
FORT MCKAVETT AND MENARD BY 155 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.
 
12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:06 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 30, 9:06 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
907 PM CDT FRI MAY 30 1997

COLD FRONT HAS PROGRESSED WELL INTO THE NORTHERN EDWARDS PLATEAU...
FROM NEAR JUNCTION TO ELDORADO TO BARNHART AS OF 02Z. WHILE
SCATTERED STORMS CONTINUE ALONG AND AHEAD OF THE FRONT...RADARS ONLY
SHOWING A FEW LIGHT SHOWERS TO THE NORTH. WILL THEREFORE RECOMMEND
LOWERING PRECIPITATION CHANCES ACROSS THE CONCHO VALLEY...
HEARTLAND...AND THE NORTHWEST HILL COUNTRY. HAVE ALREADY DROPPED
RAINFALL ACROSS THE BIG COUNTRY...WHERE EVEN THE LIGHT SHOWERS HAVE
PUSHED SOUTHEAST OUT OF THE AREA.

REMAINDER OF FORECAST LOOKS OKAY FOR NOW. NO OTHER SUGGESTED CHANGES.

PMCCULLOUGH/BAKER

In the hours before

Local storm report, May 30, 11:07 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    ROCHELLE                  TX   .75 INCH HAIL
05/30/97   MCCULLOCH

0538 PM    CHEROKEE                  TX   60 MPH TSTM GUST
05/30/97   SAN SABA

0829 PM    15E ELDORADO              TX   .75 INCH HAIL
05/30/97   SCHLEICHER
Local storm report, May 30, 11:15 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
1107 PM CDT FRI MAY 30 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

04\18 PM    ROCHELLE                  TX   .75 INCH HAIL
05/30/97   MCCULLOCH

0538 PM    CHEROKEE                  TX   60 MPH TSTM GUST
05/30/97   SAN SABA

0829 PM    15E ELDORADO              TX   .75 INCH HAIL
05/30/97   SCHLEICHER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:03 PM CDTSevere Thunderstorm WarningSJTSchleicher47 min
May 30, 8:06 PM CDTTornado WarningSJTSchleicher64 min
May 30, 8:17 PM CDTSevere Thunderstorm WarningSJTSan Saba63 min
May 31, 12:01 AM CDTSevere Thunderstorm WarningSJTRunnels49 min
May 31, 1:03 AM CDTSevere Thunderstorm WarningSJTConcho62 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningSJTKimble62 min
May 31, 2:31 AM CDTTornado WarningSJTKimble79 min
May 31, 4:13 AM CDTSevere Thunderstorm WarningSJTTom Green77 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.